Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 18, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 1, 2024, 11:30 AM CDT for Johnson County, Wyandotte County, Kansas; Cass County, Jackson County, Missouri. It was in force for 2 hr. 39 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2024, 11:30 AM CDT (16:30 UTC)
- Expired
- Jul 1, 2024, 1:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Johnson County, KS, Wyandotte County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 11:30 AM CDT | FLASH FLOOD | 4 Nne Stanley, KS | Tomahawk Creek at Roe Avenue (TCRK1) reached flood stage at 1130 am. |
| Jul 1, 11:31 AM CDT | FLASH FLOOD | 1 Wnw Lee'S Summit, MO | Flooding and water rescue reported on Murray Road. Time based on dispatch report. |
| Jul 1, 11:39 AM CDT | FLOOD | 3 S Lackmans, KS | Street and residential flooding near Santa Fe and Woodland. Over four inches of rain was measured at the time of the report. |
| Jul 1, 11:40 AM CDT | FLASH FLOOD | 4 N Stanley, KS | Several reports of water rescues in eastern Johnson County between 1130 and 1140 am. |
| Jul 1, 11:45 AM CDT | FLASH FLOOD | 4 Ne Stanley, KS | Multiple water assists and stalled vehicles near 124th and Nall. Time estimated from radar. |
| Jul 1, 11:45 AM CDT | FLASH FLOOD | 5 Nw Grandview, MO | Indian Creek at State Line Road (ICLK1) reached flood stage at 1145 am. |
| Jul 1, 11:47 AM CDT | FLOOD | 2 Sw Leawood, KS | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
| Jul 1, 11:50 AM CDT | FLASH FLOOD | 1 Sw Overland Park, KS | Several reports of flooding in the Overland Park area. Time based on social media posts. |
| Jul 1, 11:55 AM CDT | FLASH FLOOD | 3 Sse Lenexa, KS | 119th Street closed from flooding in the Grant Street area. Time based on dispatch report. |
| Jul 1, 11:56 AM CDT | FLASH FLOOD | 4 Wnw Grandview, MO | Water rescue near Summit Street. Time estimated from dispatch report. |
| Jul 1, 12:00 PM CDT | FLASH FLOOD | 3 S Overland Park, KS | Indian Creek at Overland Park (OPDK1) reached flood stage at 1200 pm. |
| Jul 1, 12:00 PM CDT | FLASH FLOOD | Mission Woods, KS | Brush Creek near Mission Drive was flooded and inundating the road in multiple locations. Time estimated from radar. |
| Jul 1, 12:05 PM CDT | FLASH FLOOD | 2 Nne Grandview, MO | Multiple vehicles stuck in flood waters near the Blue Ridge Blvd area near I-49 and US-71. Time based on social media report. |
| Jul 1, 12:10 PM CDT | FLOOD | 1 S Overland Park, KS | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
| Jul 1, 12:14 PM CDT | FLASH FLOOD | 2 N Belton, MO | Flooding near 155th Street and US-71/I-49 with traffic control required. |
| Jul 1, 12:15 PM CDT | FLASH FLOOD | 3 Ese Lenexa, KS | Indian Creek out of its banks near 166th Street with widespread flooding in its vicinity. |
| Jul 1, 12:18 PM CDT | FLASH FLOOD | 3 Sse Lenexa, KS | Flooding near the intersection of College and Metcalf. Time estimated from social media post. |
| Jul 1, 12:20 PM CDT | FLASH FLOOD | 2 Se Lee'S Summit, MO | Bailey Road closed from high water near Country Lane. Time based on dispatch report. |
| Jul 1, 12:21 PM CDT | FLASH FLOOD | 1 Ne Lenexa, KS | Social media report of vehicles stranded in flood waters near 93rd and Cody. |
| Jul 1, 12:30 PM CDT | FLASH FLOOD | 1 N Prairie Village, KS | Water over the roadway near 71st and Tomahawk. Time estimated from radar. |
| Jul 1, 12:30 PM CDT | FLASH FLOOD | 3 Nne Grandview, MO | Multiple social media photos of vehicles in deep flood waters in the Ruskin Heights area. Time estimated from radar. |
| Jul 1, 12:33 PM CDT | FLASH FLOOD | 3 W Grandview, MO | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| Jul 1, 12:35 PM CDT | FLASH FLOOD | 1 Wsw Lee'S Summit, MO | Several roads closed in the Longview area from flooding. Time based on dispatch reports. |
| Jul 1, 12:42 PM CDT | FLOOD | 2 E Lenexa, KS | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
| Jul 1, 12:45 PM CDT | FLOOD | 1 W Lee'S Summit, MO | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
| Jul 1, 12:45 PM CDT | FLASH FLOOD | 4 N Grandview, MO | Multiple social media reports and photos of flooding in the area of I-435, I-470, I-49, US-50, and US-71. Time based on social media reports. |
| Jul 1, 12:50 PM CDT | FLASH FLOOD | 1 Ssw Unity Village, MO | Multiple vehicle accidents from flooding in vicinity of I-470 and Pryor Road. |
| Jul 1, 12:50 PM CDT | FLASH FLOOD | 2 Wsw Lee'S Summit, MO | Scherer Road between Sampson Road and Pryor Road is closed from flooding. |
| Jul 1, 12:50 PM CDT | FLASH FLOOD | Grandview, MO | Multiple social media reports of flooding in Grandview, including of some residences and businesses. |
| Jul 1, 12:55 PM CDT | FLASH FLOOD | 1 Se Shawnee, KS | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| Jul 1, 12:55 PM CDT | FLASH FLOOD | 2 Wnw Greenwood, MO | Water rescue in progress at Route 291 and Hook Road. |
| Jul 1, 1:00 PM CDT | FLASH FLOOD | 1 W Lee'S Summit, MO | Social media reports of flooding at 3rd and Murray. |
| Jul 1, 1:00 PM CDT | FLASH FLOOD | 2 Ne Unity Village, MO | Flooding on Chapel Drive and Austin Drive. |
| Jul 1, 1:00 PM CDT | FLASH FLOOD | 5 Wsw Raytown, MO | Blue Creek at 71 Highway (KNYM7) reached flood stage at 100 pm. |
| Jul 1, 1:10 PM CDT | FLASH FLOOD | 1 Ese Lee'S Summit, MO | US-50 east of Route 291 flooded. |
| Jul 1, 1:27 PM CDT | FLASH FLOOD | 2 Wnw Unity Village, MO | Water rescue reported near Blue Parkway. |
| Jul 1, 1:30 PM CDT | FLASH FLOOD | 2 E Lee'S Summit, MO | Multiple reports of flooding near Todd George and Langsford. |
| Jul 1, 1:30 PM CDT | FLASH FLOOD | 2 N Greenwood, MO | Multiple reports of flooded roads between US-50 and Route 150. Time based on dispatch reports. |
| Jul 1, 1:31 PM CDT | FLASH FLOOD | 1 Se Lee'S Summit, MO | Water rescue reported on Blue Parkway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 34 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
901
WGUS53 KEAX 011630
FFWEAX
KSC091-209-MOC037-095-011845-
/O.NEW.KEAX.FF.W.0018.240701T1630Z-240701T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1130 AM CDT Mon Jul 1 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Eastern Johnson County in east central Kansas...
Southeastern Wyandotte County in northeastern Kansas...
Northwestern Cass County in west central Missouri...
Southwestern Jackson County in west central Missouri...
* Until 145 PM CDT.
* At 1130 AM CDT, local law enforcement reported flash flooding
across the warned area. Multiple roads are becoming impassable in
the Lenexa area, and water rescues have been reported in Leawood,
Grandview, and Lee's Summit. Between 1.5 and 4.5 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Grandview,
Belton, Prairie Village, Raymore, Merriam, Mission, Pleasant Hill,
Greenwood, Edwardsville and Fairway.
This includes the following highways...
Interstate 635 between mile markers 0 and 2.
Interstate 35 in Kansas between mile markers 215 and 234.
Interstate 435 between mile markers 0 and 9...and
between mile markers 62 and 83.
Interstate 70 in Missouri between mile markers 6 and 21.
Interstate 470 between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3907 9482 3908 9424 3880 9427 3881 9483
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CMS1 follow-up statement
780
WGUS73 KEAX 011700
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1200 PM CDT Mon Jul 1 2024
KSC091-209-MOC037-095-011845-
/O.CON.KEAX.FF.W.0018.000000T0000Z-240701T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson KS-Wyandotte KS-Cass MO-Jackson MO-
1200 PM CDT Mon Jul 1 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT THIS
AFTERNOON FOR EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS,
SOUTHEASTERN WYANDOTTE COUNTY IN NORTHEASTERN KANSAS AND
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES IN WEST CENTRAL
MISSOURI...
At noon CDT, emergency management reported flash flooding across the
warned area. Multiple water rescues have been reported in Johnson
County. Between 1.5 and 5 inches of rain have fallen. Additional
rainfall amounts up to 1 inch are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Grandview,
Belton, Prairie Village, Raymore, Merriam, Mission, Pleasant Hill,
Greenwood, Edwardsville and Fairway.
This includes the following highways...
Interstate 635 between mile markers 0 and 2.
Interstate 35 in Kansas between mile markers 215 and 234.
Interstate 435 between mile markers 0 and 9...and
between mile markers 62 and 83.
Interstate 70 in Missouri between mile markers 6 and 21.
Interstate 470 between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3907 9482 3908 9424 3880 9427 3881 9483
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CMSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:29 AM CDT, 5 hours 1 minute earlier. Its key messages:
- Very hot and humid conditions expected to return Tuesday.
- Strong to severe storms possible Tuesday afternoon into Wednesday morning. The main threat will be damaging straight- line winds. The strongest storms may produce an isolated hail or a tornado or two.
Area forecast discussion, Jul 1, 6:29 AM CDT, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 629 AM CDT Mon Jul 1 2024 .KEY MESSAGES... - Very hot and humid conditions expected to return Tuesday. - Strong to severe storms possible Tuesday afternoon into Wednesday morning. The main threat will be damaging straight- line winds. The strongest storms may produce an isolated hail or a tornado or two. && .DISCUSSION... Issued at 427 AM CDT Mon Jul 1 2024 In the upper levels, there is ridging just to our northwest over central CONUS. There is a fairly zonal flow over the area with winds out of the northwest. At the surface, there is a surface high over the Great Lakes region. As a result, winds are currently out of the east. Winds are expected to slowly shift to the southeast through the day. A lingering surface boundary to the south has slowly drifted north. Showers and thunderstorms have developed along the boundary with isentropic ascent at 305K and have started to move east. They are expected to move into the region later this morning. At this time, no severe weather is expected. As the surface high continues to move further east moving into Tuesday, winds will begin to shift to south advecting warmer, more saturated air. High temperatures for Tuesday are expected to stay around the low to mid 90s. With increased moisture, dew point temperatures are anticipated to reach the low to mid 70s. Heat indices are expected to range from 105-111 degrees F across the region. A heat advisory will need to be considered for these conditions. A potential for strong to severe storms Tuesday afternoon going into early Wednesday morning. A surface low and associated frontal boundary is expected to move through the area with showers and thunderstorms developing along the boundary. Some storms are expected to be strong to severe with 40-50 knots of bulk shear, CAPE values almost reaching 4,000 J/kg, and 70 degree dew points. The main threat at this time seems to be damaging straight-line winds. However, the strongest storms may produce isolated events of large hail and a tornado or two. Uncertainty still exists with the event being a few days out. For the remainder of the week, the pattern becomes a more unsettled as several shortwaves are expected to move through the area. This suggests multiple chances for rain during the second half of the week. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 628 AM CDT Mon Jul 1 2024 VFR conditions expected to last until around 14Z for the terminals. Showers over eastern Kansas are expected to move over the area causing MVFR conditions. MVFR ceilings are expected to last through the afternoon. Winds will shift to the southeast and occasionally gust up to 25 mph through the day. VFR conditions are expected to return late Monday evening. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Collier AVIATION...Collier
Hazardous weather outlook, Jul 1, 5:11 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 511 AM CDT Mon Jul 1 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 511 AM CDT Mon Jul 1 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices expected to range from 100-111 degrees F Tuesday afternoon. Strong to severe thunderstorms possible Tuesday afternoon into Wednesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 1, 11:04 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1104 AM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Flood 3 WNW Lake Tapawingo 39.03N 94.37W
07/01/2024 Jackson MO Fire Dept/Rescue
Vehicle accident from street flooding near
U.S. Highway 40. Time based on dispatch
report.
&&
CMSLocal storm report, Jul 1, 11:15 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1115 AM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM Flood 4 E Leawood 38.96N 94.54W
07/01/2024 Jackson MO Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&
CMSLocal storm report, Jul 1, 11:16 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1116 AM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Flash Flood 5 NW Grandview 38.95N 94.59W
07/01/2024 Jackson MO Fire Dept/Rescue
Water rescue in progress near W 99th
Terrace. Vehicle reported in a creek.
&&
CMSLocal storm report, Jul 1, 11:20 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1120 AM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM Flood 3 NE Raytown 39.04N 94.42W
07/01/2024 Jackson MO Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&
CMSLocal storm report, Jul 1, 11:21 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1121 AM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM Flood 2 SW Merriam 39.00N 94.71W
07/01/2024 Johnson KS Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&
CMSLocal storm report, Jul 1, 11:23 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1123 AM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM Flash Flood 2 S Shawnee 38.97N 94.82W
07/01/2024 Johnson KS Public
Public reported that road was impassible due
to water overflowing from creek. Ongoing
heavy rainfall at time of report.
&&
SPGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:02 AM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Miami, Wyandotte | 3 hr |
| Jul 1, 10:41 AM CDT | Flash Flood Warning | EAX | Johnson, Leavenworth, Miami, Wyandotte | 5 hr |
| Jul 1, 11:34 AM CDT | River Flood Warning | EAX | Johnson | 4 hr |
| Jul 1, 11:34 AM CDT | River Flood Warning | EAX | Johnson | 14 hr |
| Jul 1, 11:48 AM CDT | River Flood Warning | EAX | Johnson | 7 hr |
| Jul 1, 2:16 PM CDT | Heat Advisory | EAX | Atchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more | 30 hr |
| Jul 1, 2:33 PM CDT | River Flood Warning | EAX | Johnson | 17 hr |
| Jul 1, 3:43 PM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Miami, Wyandotte | 3 hr |
| Jul 1, 11:58 AM CDT | Areal Flood Advisory | EAX | Johnson, Lafayette | 36 min |
| Jul 1, 12:34 PM CDT | Flash Flood Warning | EAX | Johnson, Lafayette | 2 hr |
| Jul 1, 1:01 PM CDT | River Flood Warning | EAX | Jackson | 9 hr |
| Jul 1, 1:01 PM CDT | River Flood Warning | EAX | Jackson | 9 hr |
| Jul 1, 3:33 PM CDT | River Flood Warning | EAX | Jackson | 23 hr |
| Jul 1, 4:06 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 26 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.